Multiple drugs

Multiple drugs Reactions 1680, p244 - 2 Dec 2017 X S Various toxicities: case report A 72-year-old woman experienced nodding (which was further worsened due to pregabalin), extreme constipation, hyperhidrosis, obstructive sleep apnoea and delayed gastric emptying of acid (acid dyspepsia was due to diclofenac and aspirin) during treatment with fentanyl, and renal impairment during treatment with diclofenac. Further, she developed opioid withdrawal symptoms during the concomitant administration of atorvastatin, naloxegol and lansoprazole [not all routes stated; duration of treatments to reaction onsets not stated]. The woman, who was wheel chair bound, had a history of multiple degenerative painful changes in her back. She was experiencing extreme pain of her left limb including hip, knee and thigh region. She was also diagnosed with compartment syndrome. She presented to hospital with nodding (feeling of sleepiness after few minutes of conversation), severe constipation and hyperhidrosis. Prior to the presentation, she had been prescribed transdermal fentanyl patches 100 µg/h, pregabalin 450 mg/day (for her back and knee pain) and diclofenac 50mg thrice a day for pain relief, lansoprazole 30mg twice daily (control acid dyspepsia), and atorvastatin 40 mg/day (for cholesterol reduction). Additionally, after a carotid artery stenosis operation, she had been receiving aspirin [acetylsalicylic acid] 75 mg/day. Nodding or extreme sleepiness was attributed to fentanyl, with possible contribution of high dose pregabalin (toxic plasma concentration due to renal impairment). Severe constipation was considered secondary to opioid (fentanyl). It was also considered that, fentanyl might have delayed the gastric emptying of acid content caused by diclofenac and aspirin, which required treatment with lansoprazole. Fentanyl was also considered to be the cause of hyperhidrosis. Prolonged treatment with high dose of diclofenac was considered as the probable cause of renal impairment. For the treatment of severe constipation, she was initiated on naloxegol 25mg tablet in the morning every second day along with continued therapy of fentanyl. However, during naloxegol treatment, she started feeling lousy and terrible, and she started experiencing sudden episodes of radiating pain. Consequently, she stopped taking naloxegol tablets. Diagnosis of opioid withdrawal symptoms was considered, which was suspected to be due to the concomitant administration of naloxegol with atorvastatin and lansoprazole. It was considered that the permeability glycoprotein transporter (Pgp) receptors, which are located in the endothelial cells of capillaries outside of the blood-brain barrier (BBB), were inhibited by lansoprazole and atorvastatin. This facilitated in crossing of BBB by naloxegol (pharmacodynamic interaction). She was also experiencing obstructive sleep apnoea due to fentanyl. After stopping the naloxegol treatment, her constipation was aggravated. The woman’s diclofenac and stain therapy were discontinued, and pregabalin was continued at reduced dose. Subsequently, her nodding reduced. Opioid aggravated obstructive sleep apnoea reduced. Further, fentanyl was substituted by buprenorphine, which resulted in better relief from pain [not all outcomes stated]. Author comment: "These two inhibitors of the Pgp [atorvastatin and lansoprazole] made it possible for naloxegol to penetrate the BBB, enough to cause clear clinical withdrawal symptoms. . .We diagnosed several complications of her analgesic drugs". Breivik H. A case-history illustrates importance of knowledge of drug-interactions when pain-patients are prescribed non-pain drugs for co-morbidities. Scandinavian Journal of Pain 17: 189-190, Oct 2017. Available from: URL: http:// doi.org/10.1016/j.sjpain.2017.09.023 - Norway 803285160 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Multiple drugs

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/multiple-drugs-vGR0JjtctU
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39175-2
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p244 - 2 Dec 2017 X S Various toxicities: case report A 72-year-old woman experienced nodding (which was further worsened due to pregabalin), extreme constipation, hyperhidrosis, obstructive sleep apnoea and delayed gastric emptying of acid (acid dyspepsia was due to diclofenac and aspirin) during treatment with fentanyl, and renal impairment during treatment with diclofenac. Further, she developed opioid withdrawal symptoms during the concomitant administration of atorvastatin, naloxegol and lansoprazole [not all routes stated; duration of treatments to reaction onsets not stated]. The woman, who was wheel chair bound, had a history of multiple degenerative painful changes in her back. She was experiencing extreme pain of her left limb including hip, knee and thigh region. She was also diagnosed with compartment syndrome. She presented to hospital with nodding (feeling of sleepiness after few minutes of conversation), severe constipation and hyperhidrosis. Prior to the presentation, she had been prescribed transdermal fentanyl patches 100 µg/h, pregabalin 450 mg/day (for her back and knee pain) and diclofenac 50mg thrice a day for pain relief, lansoprazole 30mg twice daily (control acid dyspepsia), and atorvastatin 40 mg/day (for cholesterol reduction). Additionally, after a carotid artery stenosis operation, she had been receiving aspirin [acetylsalicylic acid] 75 mg/day. Nodding or extreme sleepiness was attributed to fentanyl, with possible contribution of high dose pregabalin (toxic plasma concentration due to renal impairment). Severe constipation was considered secondary to opioid (fentanyl). It was also considered that, fentanyl might have delayed the gastric emptying of acid content caused by diclofenac and aspirin, which required treatment with lansoprazole. Fentanyl was also considered to be the cause of hyperhidrosis. Prolonged treatment with high dose of diclofenac was considered as the probable cause of renal impairment. For the treatment of severe constipation, she was initiated on naloxegol 25mg tablet in the morning every second day along with continued therapy of fentanyl. However, during naloxegol treatment, she started feeling lousy and terrible, and she started experiencing sudden episodes of radiating pain. Consequently, she stopped taking naloxegol tablets. Diagnosis of opioid withdrawal symptoms was considered, which was suspected to be due to the concomitant administration of naloxegol with atorvastatin and lansoprazole. It was considered that the permeability glycoprotein transporter (Pgp) receptors, which are located in the endothelial cells of capillaries outside of the blood-brain barrier (BBB), were inhibited by lansoprazole and atorvastatin. This facilitated in crossing of BBB by naloxegol (pharmacodynamic interaction). She was also experiencing obstructive sleep apnoea due to fentanyl. After stopping the naloxegol treatment, her constipation was aggravated. The woman’s diclofenac and stain therapy were discontinued, and pregabalin was continued at reduced dose. Subsequently, her nodding reduced. Opioid aggravated obstructive sleep apnoea reduced. Further, fentanyl was substituted by buprenorphine, which resulted in better relief from pain [not all outcomes stated]. Author comment: "These two inhibitors of the Pgp [atorvastatin and lansoprazole] made it possible for naloxegol to penetrate the BBB, enough to cause clear clinical withdrawal symptoms. . .We diagnosed several complications of her analgesic drugs". Breivik H. A case-history illustrates importance of knowledge of drug-interactions when pain-patients are prescribed non-pain drugs for co-morbidities. Scandinavian Journal of Pain 17: 189-190, Oct 2017. Available from: URL: http:// doi.org/10.1016/j.sjpain.2017.09.023 - Norway 803285160 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Unlimited reading

Read as many articles as you need. Full articles with original layout, charts and figures. Read online, from anywhere.

Stay up to date

Keep up with your field with Personalized Recommendations and Follow Journals to get automatic updates.

Organize your research

It’s easy to organize your research with our built-in tools.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve Freelancer

DeepDyve Pro

Price
FREE
$49/month

$360/year
Save searches from Google Scholar, PubMed
Create lists to organize your research
Export lists, citations
Read DeepDyve articles
Abstract access only
Unlimited access to over
18 million full-text articles
Print
20 pages/month
PDF Discount
20% off